Wisconsin, 2018

Damaging Winds in Wisconsin, September 17, 2018

September 17, 2018 · NWS ARX · 3 events in 1 county or zone

A line of storms moved across portions of western Wisconsin during the late afternoon of September 17th. These storms mainly produced wind gusts in the 40 to 50 mph range, which was strong enough to blow down trees across the western and southern sections of Jackson County, including in Melrose and Millston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of storms moved across portions of western Wisconsin during the late afternoon of September 17th. These storms mainly produced wind gusts in the 40 to 50 mph range, which was strong enough to blow down trees across the western and southern sections of Jackson County, including in Melrose and Millston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 17, 12:44 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 17, 12:44 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
144 PM CDT Mon Sep 17 2018

.SHORT TERM...(Tonight through Tuesday Night)
Issued at 144 PM CDT Mon Sep 17 2018

Very active next couple of days setting up as a cold front slips in
and becomes quasi-stationary across the area. Currently, the frontal
boundary extends from central Upper MI through central WI into
northern IA. Radar was showing some elevated thunderstorm activity
across western MN north of the frontal boundary associated with a
mid-level trough and increasing moisture transport. This convection
is expected to continue heading this way later this afternoon into
this evening. Some of the storms could be strong to possibly severe
with hail and gusty/possibly damaging winds. In addition, given
higher than normal precipitable water values, these storms will be
capable of heavy rainfall. This batch of storms looks fairly
progressive, pushing out of the area by late this evening. However,
another mid-level wave pushes into the region overnight and is
expected to fire some more elevated convection after midnight across
MN, moving into our area by early Tuesday morning. This batch of
rainfall looks progressive in nature as it moves though but heavy
rain rates will likely be seen.

Looks like a brief break in the action Tuesday evening, but then
more convection is expected to re-fire/move in after midnight as yet
another mid-level wave moves toward the region. As of now, the
heaviest rainfall through this period (Tonight through Tuesday
Night) appears to be south of I-90 across southeast MN/northeast IA.
Thinking mean areal average rainfall will be somewhere in the 1-3
inch range ,but there is the distinct possibility for locally
higher amounts. This give rise to some hydrology concern which will
is addressed below in the Hydrology section.

.LONG TERM...(Wednesday through Monday)
Issued at 144 PM CDT Mon Sep 17 2018

Wednesday through Thursday will likely be active as well as low
pressure organizes over the Central Plains and lifts northeastward
into the area. Additional rounds of showers and storms are expected
with the potential for more heavy rainfall. Additional rainfall of 1
to 3 inches, locally higher could be seen. In addition to the
potential for heavy rainfall, we will have to keep a vigilant eye
out for the possibility of severe thunderstorms Thursday as the
surface low tracks across the area. Right now, the warm sector
appears messy, so this may limit severe storm potential. However, if
the warm sector cleans out, we could see some severe storm
development as the cold front pushes in during the afternoon.

Cooler and drier air filters into the area Friday into Saturday as
high pressure slides in from Canada. Look for highs Friday and
Saturday in the middle/upper 60s with lows Friday night expected to
bottom out mainly in the 40s.

Sunday looks dry again as another piece of high pressure builds into
the area. This looks sort-lived though as a trough of low pressure
moves from the Northern Plains into the Upper Mississippi River
Valley Region which could result in a few showers/storms across
northern WI. Otherwise, cooler weather will prevail with slightly
below normal temperatures expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1206 PM CDT Mon Sep 17 2018

Appears a couple bouts of shra/ts will impact the KRST/KLSE TAF
sites through the period. A cold front will push scattered shra/ts
into the area late this afternoon into this evening.
Another batch moves in after midnight lasting int early Tuesday
morning. Ceilings through tonight appear to remain VFR although
there could be some temporary reductions in vsby into MVFR range.
Reductions in ceiling bases are expected Tuesday morning into MVFR
range with -shra scattered about.

&&

.HYDROLOGY...(Through Thursday)
Issued at 144 PM CDT Mon Sep 17 2018

Precipitable water values across much of the forecast area will be
in the 1.5 to 2 inch range over the next several days. Combined with
warm cloud depths of 4000 feet...this will allow the showers and
thunderstorms to be efficient rain producers over the next several
days. At this time...rainfall amounts of 2 to 5 inches are possible
across much of the area...with the higher amounts over parts of
southeast Minnesota and northeast Iowa. Current river levels across
the area are running above normal and given the forecast QPF
amounts, river rises can be expected and river flooding is possible
along with the possibility of flash flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...DAS
HYDROLOGY...DTJ
Hazardous weather outlook, Sep 17, 2:51 AM CST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
351 AM CDT Mon Sep 17 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
351 AM CDT Mon Sep 17 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to impact areas southwest of
Interstate 94 late this afternoon through tonight. Some could be
strong, with an outside chance for severe storms. The main threats
will be hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Several rounds of thunderstorms are expected through Thursday
night. The main threat will be heavy rainfall, but confidence is
low on locations that will see the heaviest rainfall. The risk for
severe storms appears low at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

In the hours before

Local storm report, Sep 17, 3:38 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
438 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND GST     2 SW ROCHESTER          43.99N 92.50W
09/17/2018  M45 MPH          OLMSTED            MN   ASOS

&&

SHEA
Local storm report, Sep 17, 3:39 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
439 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND GST     2 WSW GALESVILLE        44.07N 91.39W
09/17/2018  E50 MPH          TREMPEALEAU        WI   TRAINED SPOTTER

            ESTIMATED 45 TO 50 MPH WINDS.

&&
Local storm report, Sep 17, 3:45 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
445 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HEAVY RAIN       WINONA                  44.05N 91.66W
09/17/2018  M2.00 INCH       WINONA             MN   AMATEUR RADIO

            MEASURED 2 INCHES OF RAIN SINCE 338 PM.

&&

DANB
Local storm report, Sep 17, 3:52 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     FLOOD            WINONA                  44.05N 91.66W
09/17/2018                   WINONA             MN   BROADCAST MEDIA

            STREET AND YARD FLOODING FROM QUICK 2 INCHES OF RAIN

&&

SHEA
Local storm report, Sep 17, 3:57 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
457 PM CDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     WINONA                  44.05N 91.66W
09/17/2018                   WINONA             MN   LAW ENFORCEMENT

            MANY TREES DOWN IN TOWN ALONG WITH STREET FLOODING

0418 PM     TSTM WND DMG     GOODVIEW                44.07N 91.71W
09/17/2018                   WINONA             MN   LAW ENFORCEMENT

            ROOF DAMAGE REPORTED TO SOME OF THE INDUSTRY BUILDING

&&

SHEA
Special weather statement, Sep 17, 3:57 PM CST, 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
457 PM CDT MON SEP 17 2018

IAZ011-MNZ096-WIZ029-034-041-042-053-172245-
Allamakee-Houston-Jackson-Vernon-La Crosse-Clark-Monroe-
457 PM CDT MON SEP 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
ALLAMAKEE...EASTERN HOUSTON...LA CROSSE...SOUTHEASTERN CLARK...
CENTRAL JACKSON...VERNON AND WESTERN MONROE COUNTIES...

At 455 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Black River Falls to
near New Albin. Movement was east at 30 mph.

Winds gusts of 40 to 45 mph and heavy downpours are possible with
these storms.  Ponding of water can be expected in poor drainage
areas.

Locations impacted include...
La Crosse, Sparta, La Crescent, Viroqua, Black River Falls, Onalaska,
West Salem, Westby, Bangor, Cashton, Stoddard, Coon Valley, New
Albin, North Bend, Brownsville, Millston, Hatfield, La Crosse
Airport, Fort Mc Coy and Cataract.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4344 9074 4350 9144 4440 9100 4450 9037
TIME...MOT...LOC 2155Z 259DEG 28KT 4435 9098 4351 9138

Wetenkamp

The radar

The La Crosse radar (KARX), 37 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
September 17, 4:03 PM CST
Where
Jackson County, Melrose
Measured
40 kt (46 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
44.130, -91.000

Several trees and power lines were blown down in Melrose.

Thunderstorm Wind, Jackson

When
September 17, 4:05 PM CST to 4:21 PM CST
Where
Jackson County, 1.98 mi E of Melrose to Shamrock
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
44.130, -90.960

Several trees were blown down across the western and southern sections of Jackson County. The trees went down across approximately 30 roads.

Thunderstorm Wind, Jackson

When
September 17, 4:29 PM CST
Where
Jackson County, 0.85 mi SE of Millston
Measured
40 kt (46 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
44.190, -90.640

Several trees and power lines were blown down in Millston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783787, 783786, 783788.